MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON LINEAR CUTTER 80MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON LINEAR CUTTER 80MM; STAPLE, IMPLANTABLE
Catalog Number GLC80
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4) date sent 11/13/2024 d4 batch #968c99 6.Medical device problem code: break a0401.Investigation summary the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the glc80 device was received with the anvil shroud separated from the anvil and the clamp pivot pin separated from the anvil and returned inside a plastic bag.During the visual inspection was noted that a piece of the anvil shroud tab was broken but constrained around of anvil clamp dowel pin.Additionally, witness marks on the proximal end of the anvil shroud indicate the device was misclampled without having the device halves locked.A glcr80b reload was returned and loaded into the device.The reload had the proximal 14 double drivers up without staples, and the remaining drivers down with staples present.The returned reload had the swing tab in the locked position and the knife was noted exposed.The event reported was confirmed and it is related to improper use of the device.Please reference the instruction for use for more information.If previously separated, the device must be reconnected.To reconnect the device, align the halves at the proximal end and press together ensuring tactile feedback.After positioning the instrument jaws, with the tissue properly in place, close the clamp arm completely until it locks, as indicated by an audible click with tactile feedback.If experiencing unusually high closure force, open the instrument and inspect for tissue anomalies and hard objects or consider replacing the instrument.For better tissue compression and staple formation, clamp tissue in the device and wait 15 seconds prior to firing.A properly clamped device will have the clamp arm engaging with the clamp pin.The condition of the knife exposed indicates that the firing knobs may have been bumped out of home position after the anvil shroud issue was identified.Please reference the instruction for use for more information.Warning: once a reload has been installed, the firing system is enabled; therefore, the device is capable of firing.Do not advance the firing knobs until the device is in place, properly clamped and locked, and ready for transection/stapling.Inadvertently advancing the firing knobs with the device not completely closed for firing may expose the knife and/or deploy staples.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch 968c99, and no non-conformances related to the reported complaint condition were identified.The lot#989c97 history records were reviewed and certified by external manufacturing that the manufacturing criteria were met prior to the release of the equipment.The certificate records are accessible through external manufacturing.Additional information was requested, and the following was obtained: what is meant by "the device would not fire and it would close together"? should have said the device would not fire and it would not close together.Was the difficulty closing the device encountered on the first attempted firing? yes, device would not close.Were the halves connected proximally (by the home location) prior to attempting to clamp the device? unknown, rep was not in the case till after the event happened.Was there an attempt to fire the device? no because the device would not clamp together.Which pin fell out of the device (i.E., proximal anvil pin vs.Anvil clamp pin)? anvil clamp.Did the pin fall out on the scrub table or within the operating field? pin fell out on the scrub table.Additional information was requested, and the following was obtained: please provide more details for "a pin fell out of the device" could you please clarify if a staple fell out? or, if there was a device component? if yes, could you please clarify if there was any physical damage (if yes, please provide more details)? please provide a picture (if available) i spoke with the surgical tech and the pa from the case.The pa said the linear cutter wouldn't close or fire and they opened a second device to complete case.No patient issues.The surgical tech said the linear cutter fell apart but couldn't explain why or what happened.He said a "pin" fell out, and you will see the pin on the pic attached.I was not in the case until after the event happened, so i'm not sure what exactly happened or caused the event.Photo images were received.Any additional information obtained from the photo evaluation will be included as part of the product investigation.
 
Event or Problem Description
It was reported that during an ileostomy closure while trying to use the glc80, the device would not fire and it would close together.They also said a pin fell out of the device.Grabbed another device to complete case.No patient harm.

Brand Name
ECHELON LINEAR CUTTER 80MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
*  
3035526892
MDR Report Key20674039
Report Number3005075853-2024-08640
Device Sequence Number21079985
Product Code GDW
UDI-Device Identifier10705036003441
UDI-Public(01)10705036003441(17)270430(10)989C97(21)
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K223760
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGLC80
Device Lot Number989C97; BATCH 968C99
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2024
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/07/2024
Initial Report FDA Received Date11/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/07/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown